Kansas, 2008

Tornado and Hail in Kansas, November 10, 2008

November 10, 2008 · NWS DDC · 4 events in 2 counties and zones

A strong upper storm combined with just the right setup at the surface to produce a sizable tornado despite temperatures only in the 40s to around 50.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper storm combined with just the right setup at the surface to produce a sizable tornado despite temperatures only in the 40s to around 50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 10, 3:05 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 10, 3:05 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CST MON NOV 10 2008

.DISCUSSION...

DAYS 1-2...

12 UTC SYNOPTIC MAPS INDICATED A SPLIT FLOW PATTERN WITH DEEP TROUGH
IN PLACE ACROSS THE WESTERN CONUS. THE BASE OF THE TROF OVER THE
FOUR CORNERS REGION KEPT SW KANSAS IN AN UPPER DIFLUENT PATTERN AND
UNDER A SOUTHERLY 40 KT 850 JET AXIS. FAIRLY WEAK LOW LEVEL
BAROCLINICITY WAS OBSERVED WITH 850 MB LEVEL TEMPERATURES RANGING
FROM +6 TO +10 ACROSS THE CENTRAL HIGH PLAINS REGION.

THE SIGNIFICANT FORECAST PROBLEM THROUGH TONIGHT AND TUESDAY WILL BE
CHANCES FOR PRECIPITATION...PRECIPITATION TYPE...FOG AND
TEMPERATURES.

THE UPPER TROF WILL CONTINUE TO SLOWLY LIFT A SURFACE LOW PRESSURE
NOW ACROSS SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS BY TUESDAY.
IN THE MEANTIME...THERE WILL BE THUNDERSTORM CHANCES ALONG THE
ADVANCING SURFACE COLD FRONT THROUGH THE EARLY EVENING. AHEAD OF
THIS FRONT...A SIGNIFICANT AMOUNT OF DRY ALOFT AIR HAS ENTERED THE
WARM SECTOR...WHILE ELEVATED FRONTOGENESIS WILL KEEP POPS HIGHER
ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE CWA INTO THE OVERNIGHT.

ONE OTHER ISSUE TONIGHT...AS HIGHER DEWPOINT AIR AT THE SURFACE
LIFTS NORTHWARD OVER A COOLER SURFACE...DENSE FOG DEVELOPMENT WILL
BE POSSIBLE THROUGH THE NEXT 12 HOURS OR SO FROM AROUND THE HIGHWAY
CORRIDOR 50 NORTHWARD IN VICINITY OF THE WARM FRONT. DO NOT AS OF
YET HAVE THE CONFIDENCE TO ISSUE AN ADVISORY AT THIS TIME BUT WILL
FORECAST AREAS OF FOG OVERNIGHT FOR ALL BUT THE FAR SOUTHWEST
COUNTIES.

AS FOR PRECIPITATION TYPE OVERNIGHT...ALL FORECAST PROFILES SUGGEST
ONLY RAIN FOR ACROSS MOST OF THE CWA WITH FAIRLY DEEP LOW LEVEL
WARM LAYERS. THE EXCEPTION IS THE FARTHER WEST COUNTIES OVERNIGHT
WHERE SOUNDING BECOME COOLER AND NEAR SURFACE TEMPERATURES COOL
CLOSER TO FREEZING WITH ADVECTION OF NEARBY COLD SURFACE AIR OVER
NORTHEAST COLORADO. TWO FACTORS HERE WILL WORK AGAINST OUR SNOW
CHANCES...BOTH THE FRONTOGENETICAL FORCING APPEARS TO BE FARTHER
NORTHWEST REMOVED AND MODEL FORECAST SOUNDINGS APPEAR TO BEGIN TO
DRY OUT IN THE DENDRITE PRODUCTION ZONE.

WE HAVE DECREASED CHANCES OVERALL FOR PRECIPITATION ON TUESDAY AS
THE SYSTEM LIFTS INTO NEBRASKA. THERE SHOULD BE A VARIETY OF SKY
COVER...RANGING FROM THE HAYS AREA LIKELY REMAINING UNDER THICK
STRATUS ALL DAY...AND LOCATIONS FARTHER SOUTH POSSIBLY WARMING TO
NEAR 60 DEGREES IF THE CLOUDS BREAK OUT LONG ENOUGH.

NO SIGNIFICANT CHANGES WERE MADE TO FORECAST ON TUESDAY NIGHT
OTHER THAN WARMING LOWS A BIT CLOSER TO CURRENT MODEL TRENDS.

RUSSELL

DAYS 3-7...

THE BULK OF THE EXTENDED PERIOD WILL SEE NORTHWESTERLY FLOW ALOFT
OVER THE CENTRAL CONUS AS UPPER LEVEL RIDGING HOLDS ALONG THE WEST
COAST AND THE MEAN TROUGH POSITION IS SITUATED FROM THE GREAT LAKES
INTO THE SOUTHEAST US.  A STRONG IMPULSE MOVING THROUGH THE
NORTHWEST FLOW WILL PUSH A COLD FRONT SOUTH ACROSS THE PLAINS ON
THURSDAY. A SECONDARY IMPULSE WILL BRING A REINFORCING SHOT OF
COLDER AIR INTO THE CENTRAL HIGH PLAINS ON FRIDAY. THE GFS AND EC
BRING SOME LIGHT PRECIPITATION DOWN WITH THIS SYSTEM ALTHOUGH THEY
VARY ON THE SPATIAL AND TEMPORAL DETAILS. THE ATMOSPHERE OVER
SOUTHWEST KANSAS SHOULD BE FAIRLY DRY...NOT HAVING HAD TIME TO
RECOVER AFTER THE EARLY WEEK STORM...SO THAT THE MODEL QPF MAY BE
OVERDONE. THE PRECIPITATION MAY NOT AMOUNT TO ANYTHING MORE THAN
SPRINKLES.  THE CURRENT GRIDS HAVE SILENT <15 PERCENT POPS GOING FOR
FRIDAY AND WILL LEAVE THAT AS IS.

THE MAIN IMPACT WILL BE COLDER TEMPERATURES. HIGH TEMPERATURES ON
THURSDAY WILL BE TRICKY AS THE COLD ADVECTION ENSUES AND THE CURRENT
FORECAST FOR HIGHS IN THE LOW TO MID 50S LOOKS REASONABLE AT THIS
POINT. HIGHS ON FRIDAY WILL STRUGGLE THROUGH THE LOWER TO MIDDLE 40S
AS THE COLDER AIR SPREADS SOUTH ACROSS THE CENTRAL HIGH PLAINS.
WARMER AIR WILL RETURN ON SATURDAY AS WEAK UPPER LEVEL RIDGING
BUILDS SOUTHEAST INTO THE PLAINS.  THE WESTERN PART OF THE CWA
SHOULD WARM BACK UP AS SURFACE TROUGHING DEVELOPS BUT EASTERN
SECTIONS WILL HAVE A HARDER TIME SCOURING OUT THE COLDER AIR.  THE
MODELS HINT AT ANOTHER SHOT OF COOLER AIR MOVING SOUTH ACROSS THE
REGION ON MONDAY.

HAVE ADJUSTED THE WEEK TWO FORECAST TO REFLECT BELOW NORMAL
TEMPERATURES AND PRECIPITATION. WITH TROPICAL CONVECTION CONTINUING
TO BECOME MORE ESTABLISHED FARTHER WEST OVER THE INDIAN OCEAN...THE
RAMIFICATION OF THIS WOULD BE A MORE WESTWARD SHIFT OF THE UPPER
RIDGE FROM THE WEST COAST OF NORTH AMERICA INTO THE EASTERN PACIFIC.
GFS AND CANADIAN ENSEMBLES AS WELL AS THE REFORECAST ENSEMBLE ARE
ALL SUGGESTING THAT UPPER LEVEL TROUGHING COULD RETROGRADE WEST AND
ENCOMPASS MUCH OF THE CONUS.

&&

.AVIATION...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER THE
CENTRAL HIGH PLAINS TONIGHT AND TUESDAY. AT THE SURFACE...LOW
PRESSURE WAS SITUATED OVER FAR SOUTHEAST COLORADO WITH A WARM FRONT
EXTENDING EAST THROUGH KANSAS AND A DRYLINE EXTENDING SOUTH INTO THE
OKLAHOMA AND TEXAS PANHANDLES. IFR TO LIFR CONDITIONS WILL EXIST TO
THE NORTH OF THE WARM FRONT ACROSS MUCH OF CENTRAL AND SOUTHWEST
KANSAS THROUGH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. AREAS OF
RAIN AND ISOLATED THUNDERSTORMS WILL DIMINISH AROUND HYS THIS
AFTERNOON BUT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE FROM GCK TO THE WEST AND SOUTH THIS AFTERNOON AND
EVENING.  A FEW OF THE STORMS COULD PRODUCE HAIL OVER FAR WESTERN
KANSAS.

AS THE UPPER LOW LIFTS NORTHEAST OF THE AREA LATE TONIGHT AND
TUESDAY IT WILL TAKE THE SURFACE LOW EAST.  CIGS WILL BE LIFTING
INTO THE MVFR CATEGORY FROM WEST TO EAST ACROSS SOUTHWEST KANSAS
LATE TONIGHT AND TUESDAY MORNING.

GERARD

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  48  31  58 /  60  20  10  10
GCK  36  47  30  58 /  70  20  10  10
EHA  36  54  34  61 /  40  10  10  10
LBL  40  53  33  60 /  40  10  10  10
HYS  43  42  29  55 /  80  40  10  10
P28  43  53  34  57 /  50  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/02
Hazardous weather outlook, Nov 10, 7:41 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
741 AM CST MON NOV 10 2008

KSZ030-031-043>046-061>066-074>081-084>090-111345-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
741 AM CST MON NOV 10 2008 /641 AM MST MON NOV 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY, ESPECIALLY EAST
OF A LINE FROM LIBERAL TO CIMARRON TO SCOTT CITY. AT THE PRESENT
TIME, SEVERE THUNDERSTORMS DO NOT LOOK PROBABLE.

LIGHT RAIN WILL PREVAIL IN MOST LOCATIONS TONIGHT. HOWEVER, LIGHT
SNOW MIXED WITH LIGHT RAIN WILL DEVELOP AFTER 10 PM CST, NORTHWEST
OF A LINE FROM COOLIDGE TO FRIEND TO NESS CITY TO LA CROSSE. AN
INCH OR TWO OF SNOW IS POSSIBLE BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

LIGHT RAIN OR SNOW WILL CONTINUE THROUGH TUESDAY MORNING NORTHEAST
OF A LINE FROM DIGHTON TO LARNED. ONLY LIGHT AMOUNTS OF ADDITIONAL
SNOWFALL CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Nov 10, 2:27 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CST MON NOV 10 2008

KSZ074-102115-
STANTON-
227 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY...

AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MANTER...MOVING NORTH AT 20
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3773 10203 3773 10153 3739 10170 3740 10203
TIME...MOT...LOC 2027Z 199DEG 16KT 3747 10180

GERARD
Special weather statement, Nov 10, 2:45 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CST MON NOV 10 2008

KSZ043-044-063-102130-
FINNEY-LANE-SCOTT-
245 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY...SOUTHEASTERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...

AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF GARDEN CITY...MOVING NORTH AT 25
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3846 10089 3839 10058 3798 10079 3803 10101
TIME...MOT...LOC 2045Z 199DEG 20KT 3810 10086

GERARD

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Stanton

When
November 10, 3:14 PM CST
Where
Stanton County, Johnson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -101.750

The hail ranged from pea to quarter sized.

Tornado, Stanton

When
November 10, 3:23 PM CST to 3:33 PM CST
Where
Stanton County, 2.11 mi NW of Johnson to 4.45 mi NNW of Johnson
Rating
EF0
Path length
2.91 mi
Path width
200 yd
Reported by
NWS Employee
Coordinates
37.590, -101.779

The tornado passed just west of the landfill and winds were estimated to be 70 mph at the landfill. Hail covered the ground during the event.

Hail, Stanton

When
November 10, 3:25 PM CST
Where
Stanton County, 2.34 mi NNW of Johnson
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -101.770

Hail, Kearny

When
November 10, 4:25 PM CST
Where
Kearny County, 15.53 mi SW of Lakin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.790, -101.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142881, 142839, 142882, 142883.